Calpol is Paracetamol in syrup, and passed off as a safe medicine for children in Britain, and in many other countries. It is advertised to parents and children as being "tough on pain and fever, but gentle on delicate tummies"!
Indeed, most parents will use Calpol believing that it is completely safe for their young children. There is little general information available to say that it might be harmful, particularly as it is such a readily available 'over-the-counter' medication, aimed specifically at children.
Yet as Calpol is Paracetamol it can cause the same serious and dangerous side effects of Paracetamol, especially in children So although there are general warnings on the packets, such as "keep out of reach and sight of children" and "do not give any other products that contain paracetomol" the real dangers are not spelt out.
If they were, Calpol sales would plummet!
The paper insert in Calpol packets gives instructions about when not to give the medicine, when to speak to a doctor or pharmacist after giving the medicine, and a section on side-effects -which mentions the following:
• Skin rashes and other signs of allergy.
• Becoming unusually tired
• Unexpected bruising or bleeding
• Getting more infections than usual.
Yet the known side effects of paracetamol are more serious than this. They include liver damage, asthma, skin disease, cardiovascular problems and stroke, kidney failure, gastrointestinal bleeding, blood cancer - and death!
Liver and kidney damage is mentioned on the leaflet - if people "use medicine containing paracetomol every day for a long time (several months or more)".
Unfortunately, this indication about timing is contrary to the most recent research about adults taking Paracetamol, which indicates that organ damage can arise in just a few days rather than months!
Still, a packet of Calpol I saw recently did say that it did not have any added sugar! Well, that's all okay then! But I still think I would be looking for a safer, gentler, more effective, homeopathic alternative to dealing with a child in pain!